Texas, 2009

Wildfire in Texas, March 17, 2009

March 17, 2009 · NWS AMA · 1 event in 1 county or zone

just north of Ranch Road 3260 in Lipscomb County. however no structures were threatened or damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The King Ranch 3260 Wildfire began around 1740 CST approximately nine miles west of Lipscomb...just north of Ranch Road 3260 in Lipscomb County. The wildfire burned an estimated six hundred and forty acres...however no structures were threatened or damaged. There were no reports of injuries. A total of 4 fire departments responded to the wildfire which was contained between 2130 and 2200 hours CST. The wildfire was caused from vehicles driving over the dry grasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 17, 5:39 PM CST, 1 minute earlier.

Area forecast discussion, Mar 17, 5:39 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT TUE MAR 17 2009

.AVIATION...
MAIN STORY FOR AVIATION THIS TAF CYCLE WILL BE THE COLD FRONT MOVING
THROUGH THE PANHANDLES TOMORROW MORNING. WINDS WILL BEGIN TO VEER TO
THE WEST AND POSSIBLE NORTHWEST AS TROUGH APPROACHES. COLD FRONT WILL
THEN MOVE THROUGH THE PANHANDLES WEDNESDAY MORNING WHICH WILL SHIFT
THE WINDS AROUND TO THE NORTH AND NORTHEAST...WITH SPEEDS AROUND 15
KNOTS GUSTING TO AROUND 25 KNOTS IN THE AFTERNOON. ONLY EXPECTING
SOME HIGH LEVEL CLOUDS ACROSS THE AREA. VFR CONDITIONS TO PREVAIL THE
NEXT 24 HOURS.

TAB

&&

.PREV DISCUSSION... /ISSUED 328 PM CDT TUE MAR 17 2009/

DISCUSSION...
MAIN CONCERNS THIS PERIOD ARE FROPA TIMING WEDNESDAY AND PRECIP
CHANCES AND TEMP TRENDS AT THE END OF THE WEEK.

FLAT ZONAL FLOW ALOFT HAS LEAD TO SFC LEE TROUGH TO ONCE AGAIN
DEVELOP ACROSS EASTERN CO/NM THIS AFTERNOON. HAD NO PROBLEM
WARMING UP INTO THE UPPER 70S/LOW 80S TODAY WITH CLEAR SKIES AND DRY
AIR THROUGH THE COLUMN. SHOULD SEE SLIGHTLY WARMER LOWS TONIGHT
GIVEN MILD AIRMASS ACROSS THE AREA WITH LOWS IN THE UPPER 30S TO
UPPER 40S.

SFC COLD FRONT CURRENTLY SAGGING INTO SOUTHERN NE SHOULD MAKE IT
INTO THE OK PANHANDLE EARLY WEDNESDAY MORNING THEN PUSHING FURTHER
SOUTH DURING THE DAY. GOOD PUSH OF COOL AIR BEHIND THE FRONT WILL
RESULT IN TEMPS COOLING OFF WEDNESDAY ALTHOUGH STILL WILL SEE HIGHS
IN THE MID/UPPER 70S IN THE SOUTHERN TX PANHANDLE WHERE A LATER FROPA
IS ANTICIPATED. STILL NO PRECIP WITH THIS FRONT WITH DRY AIR
REMAINING ACROSS THE PANHANDLES. LOW AMPLITUDE MID LEVEL RIDGE BUILDS
OVER THE PLAINS THURSDAY WITH CANADIAN HIGH PRESSURE SETTLING ACROSS
CENTRAL/SOUTHERN PLAINS. COLD ADVECTION AND INCREASING CLOUD COVER
THURSDAY WILL KEEP TEMPS A LITTLE COOLER THAN WHAT IS TYPICAL FOR MID
MARCH. HAVE LEANED TOWARD THE COOLER MOS GUIDANCE WITH HIGHS IN UPPER
50S TO MID 60S. SFC HIGH SLIDES TOWARD THE MID MS VALLEY THURSDAY
NIGHT WITH THE LOW LEVEL WIND FIELD BECOMING MORE SOUTHERLY.

MEDIUM RANGE MODELS CONTINUE TO HAVE DIFFICULTIES WITH THE EVOLUTION
OF THE WESTERN U.S. TROUGH. GFS CONTINUES TO BE MORE PROGRESSIVE
AND MOVES THE TROUGH INTO THE ROCKIES SUNDAY. ON THE OTHER HAND...
THE ECMWF IS MUCH SLOWER WITH THIS SYSTEM AND HANGS THE TROUGH ACROSS
THE WESTERN CONUS. INCREASING MOISTURE...WEAK ISENTROPIC LIFT...AND
PERIODIC UPPER DISTURBANCES AHEAD OF UPPER TROUGH CAN LEAD TO SCT
SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ALTHOUGH THE TIMING
OF ANY UPPER DISTURBANCE ALONG WITH DRYLINE PLACEMENT MAKES
CONFIDENCE IN AREAL LOCATION AND TIMING RATHER LOW. UPPER PATTERN
LOOKS ACTIVE GOING INTO NEXT WEEK AS BOTH GFS/ECMWF INDICATE ANOTHER
UPPER TROUGH TO MOVE ACROSS THE WESTERN CONUS. RETAINED GOING DRY
FORECAST FOR NOW BUT MAY HAVE TO LOOK INTO ADDING POPS DURING THIS
PERIOD IF GUIDANCE CONTINUES WITH THIS SCENARIO. CLK

FIRE WEATHER...
A COLD FRONT IS FORECAST TO PUSH THROUGH THE TX/OK PANHANDLES
WEDNESDAY...WITH COOLER AIR OVERSPREADING THE AREA. NORTH TO
NORTHEAST WINDS WILL INCREASE TO AROUND 10 TO 20 MPH BEHIND THE
FRONT BUT THE COOLER TEMPS WILL LEAD TO MINIMUM RH VALUES TO REMAIN
ABOVE 20 PERCENT ACROSS MUCH OF THE AREA. MINIMUM RH VALUES ARE
EXPECTED TO REMAIN HIGH THURSDAY BEFORE WINDS VEER AROUND TO THE
SOUTH LATE IN THE DAY. LOW LEVEL MOISTURE SHOULD INCREASE AT THE END
OF THE WEEK AS SOUTHERLY WINDS TRANSPORT RICHER GULF MOISTURE. THIS
WILL MITIGATE FIRE WEATHER CONDITIONS WITH RH/S RUNNING ABOVE 20
PERCENT THROUGH SUNDAY. WILL HAVE TO MONITOR SUNDAY THOUGH AS SFC
LOW DEEPENS OVER THE CENTRAL PLAINS WHICH WILL RESULT IN
STRENGTHENING SOUTHERLY SFC WINDS. SOME CONCERN THAT GUIDANCE
DEWPOINTS MAY BE TOO HIGH...AND IF THIS HOLDS TRUE...ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP SUNDAY. CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/02
Hazardous weather outlook, Mar 17, 12:00 PM CST, 5 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAR 17 2009

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE OKLAHOMA
AND TEXAS PANHANDLES FRIDAY THROUGH SATURDAY...AND OVER EASTERN
SECTIONS OF THE PANHANDLES SATURDAY NIGHT THROUGH SUNDAY NIGHT. ANY
STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
March 17, 5:40 PM CST to 10:00 PM CST
Where
Lipscomb forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155409.